MAUDE Adverse Event Report: NOVO NORDISK A/S, MEDICAL SYSTEMS NOVOPEN ECHO; INSULIN DELIVERY DEVICE

NOVO NORDISK A/S, MEDICAL SYSTEMS NOVOPEN ECHO; INSULIN DELIVERY DEVICE
Model Number N/A
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Hyperglycemia (1905)
Date of Event 01/01/2020
Type of Reportable Event Serious Injury
Event or Problem Description
High blood sugar readings due to spring was cracked and broken in pen [blood glucose increased].Spring was cracked and broken in pen [device breakage].Case description: this serious spontaneous case from the united states was reported by a consumer as "high blood sugar readings due to spring was cracked and broken in pen(blood sugar increased)" beginning on 2020, "spring was cracked and broken in pen(device cracked)" beginning on 2020, and concerned a child female patient who was treated with novopen echo (insulin delivery device) from (b)(6) 2017 for "type 1 diabetes mellitus", novopen echo (insulin delivery device) from unknown start date for "type 1 diabetes mellitus".Current condition: type 1 diabetes mellitus (duration not reported).Concomitant products included - novolog penfill(insulin aspart) solution for injection, 100 u/ml (b)(6) 2017 to unk.A caregiver reported that a patient has a novopen echo on which the spring is cracked and broken and will not connect with black plastic rubber part inside the novopen echo.As a result, the consumer reported the patient experienced high blood sugar readings from 300's mg/dl, 400's mg/dl, and 500's mg/dl due to the broken novopen echo.Batch numbers: novopen echo: fvga926-2, novopen echo: evg1226-3.Action taken to novopen echo was not reported.The outcome for the event "high blood sugar readings due to spring was cracked and broken in pen(blood sugar increased)" was not reported.The outcome for the event "spring was cracked and broken in pen(device cracked)" was not reported.Investigation results: name: novopen echo, batch number: fvga926-2.The product was not returned for examination.The batch documentation was reviewed and found to be normal.No abnormalities relating to the observed problem were found.Manufacturer's comment: 21-may-2020: the suspected device (novopen echo, batch no.Fvga926-2) has not been returned to novo nordisk for analysis and only very limited information regarding the handling of suspected device is available.Hence, it is not possible to identify a clear root-cause of the experienced adverse event.The batch documentation has been reviewed and found to be normal.No abnormalities relating to the observed problem were found.
 
Event or Problem Description
Case description: investigation results: name: novopen echo, batch number: fvga926-2.The product was not returned for examination.The batch documentation was reviewed and found to be normal.No abnormalities relating to the observed problem were found.Name: novopen echo - batch evg1226-3.A visual examination of the returned product was performed.The electronic register was checked.Mitigation codes indicating use of a broken needle were present.Visual examination and functional testing were performed.One snap cracked and one snap broken off the cartridge holder.Dose accuracy was not performed as cartridge holder is broken to an extent where it does not make sense to perform the test during development of the fault on the cartridge holder starting with a crack and to the state that the cartridge holder was in during our examination, it cannot be ruled out that the dosage accuracy was affected at a time during use.If the patient does not observe that the cartridge holder is damaged there is a risk that he/she will not receive the intended dose and experience hyperglycaemia.Confirmed the snap connection on the cartridge holder is damaged.As a consequence, the cartridge holder may be difficult or impossible to mount on the pen body and the dose accuracy may be affected.The fault was caused by an error in novo nordisk a/s.The memory data in the device has revealed that the memory display has shown two lines (- -) after an attempted injection during use.The observed problem is caused by the use of a clogged needle on the pen.After the injection to follow the memory display will function normally again, if the injection needle is changed to a new one.The fault was caused by incorrect handling during use of the device.Since last submission the case had been updated with the following: investigation results of batch evg1226-3 was updated.Manufacturer's comment updated.Narrative updated accordingly.Manufacturer's comment: (b)(4) 2020: the suspected novopen echo (batch no.Evg1226-3) was returned to novo nordisk for examination.The pen is part of a secluded number of batches which is encompassed by a recall ((b)(4)) performed in 2017.The investigation showed that the cartridge holder on the returned pen was broken in a way which could cause inaccuracy of insulin dosing and thus potential development of hyperglycaemia.In addition, the investigation showed that injections were attempted with a blocked, most likely due to needle reuse, pen - needle system which could have led to the experienced hyperglycaemic event.It thus cannot be excluded that the damaged cartridge holder could have contributed to the experienced adverse event, but confounding factors such as needle re-use could also be the cause or contributing to the hyperglycaemic event.(b)(6) 2020: the suspected device (novopen echo, batch no.Fvga926-2) has not been returned to novo nordisk for analysis and only very limited information regarding the handling of suspected device is available.Hence, it is not possible to identify a clear root-cause of the experienced adverse event.The batch documentation has been reviewed and found to be normal.No abnormalities relating to the observed problem were found.

Brand Name
NOVOPEN ECHO
Common Device Name
INSULIN DELIVERY DEVICE
Manufacturer (Section D)
NOVO NORDISK A/S, MEDICAL SYSTEMS
hilleroed,
DA 
MDR Report Key10116722
Report Number9681821-2020-00024
Device Sequence Number16585097
Product Code FMF
UDI-Device Identifier00301691854591
UDI-Public00301691854591
Combination Product (Y/N)N
Initial Reporter StateAL
Initial Reporter CountryUS
PMA/510(K) Number
K123766
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source consumer
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 05/07/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Other
Device Expiration Date10/31/2018
Device Model NumberN/A
Device Catalogue Number185459
Device Lot NumberFVGA926-2
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 05/07/2020
Supplement Date Received by Manufacturer06/23/2020
Initial Report FDA Received Date06/03/2020
Supplement Report FDA Received Date07/20/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
NOVOLOG PENFILL (INSULIN ASPART)
Outcome Attributed to Adverse Event Other;